More harm than good?
Sometimes we see patients, the most credible explanation of whose symptoms are that they are caused by the pharmaceutical medication they are taking. For instance, a patient presents with depression, fatigue, and nausea. The nausea is so bad that they have a hard job eating at all, which may fully or partially account for the fatigue and perhaps the depression also. If you don’t eat, you have no energy. There is no obvious reason for this patient to be depressed; it has just come upon them.
It turns out that for ten years or so they have been taking three different kinds of medication to treat their high blood pressure. If you look up the possible side effects of these drugs, you find that two of them may cause nausea, two of them may cause depression, and two of them may cause fatigue! But that is just the beginning of the story. A few years after going on these drugs, omeprazole is also prescribed, apparently to prevent ulceration in the stomach. Possible side effects of omeprazole: nausea, fatigue and depression. A few years later, like many other people, the patient is put on simvastatin to lower their blood cholesterol level. Possible side effects of simvastatin: depression, fatigue, gastro-intestinal disturbance.
For two years now the patient is also taking anti-depressants. One of the antidepressants she is currently taking can cause nausea, suppressed appetite and weight loss. The antidepressants don’t appear to be having much effect on the depression.
So why is the patient depressed? Of course one cannot rule out the possibility of some unconscious conflict, even though the patient is clearly sincere in their belief that they have nothing to be depressed about. But to me the most likely reason must be that the cocktail of drugs they are taking is lowering their mood, making them nauseous, and tiring them out. The nausea stops them eating well, indeed makes it difficult for them to eat at all, thus exacerbating the fatigue and depression. They are now taking four different drugs which can cause nausea (plus one which admits only to the more generalised ‘gastro-intestinal disturbance’), four which can cause depression, and four which can cause fatigue! On top of all that, there is the question of how these drugs interact with each other, which is perhaps something of an unanswerable question.
Listening to these stories, it is hard not to start getting depressed oneself. Do they really need to be on all these drugs? For all I know, at each stage in their medical history, whoever has prescribed the next drug may have done their best to weight up the pros and cons of that drug and decided it was the best step to take, and thought hard as to whether the patients problems were caused by the side effects of the drugs they were already on. But the patient themselves is clearly not aware of anything like that having happened. I seriously wonder if conventional treatment is just so over-reliant on pharmaceuticals that that is the only treatment option available, with the results being, sometimes, like this one.
I am not of course advocating that such a patient just stops taking their drugs. But at least questions should be asked. Do they really need the omeprazole, given its possible contribution to the nausea, fatigue and depression? Do they really need the simvastatin? Do they really, in fact, need the antidepressants, if I am right in surmising that the depression is caused by the other drugs? Above all, they need to be able to make an informed choice about what they take.
Suppose this patient had been treated holistically from the start. OK, they start off with high blood pressure. From the holistic perspective of Traditional Chinese Medicine, when a patient experiences a symptom, it is considered that their body and mind are out of balance. Treating this imbalance with acupuncture, and perhaps making suggestions as to how they could take the initiative themselves in restoring harmony, may well have had a knock on effect in bringing down the blood pressure. At least it may have meant that less pharmaceutical intervention was needed – maybe one or two drugs instead of three, maybe a lower dose. Maybe if these drugs still made them feel sick, we could have helped alleviate that nausea.
I’m not suggesting our medicine has all the answers. I’m just questioning whether the conventional approach to cases like this is over-reliant on pharmaceutical medications, and whether, therefore, there does not really need to be a more integrated, holistic approach to patient care, and whether the whole issue of side effects needs to be discussed much more fully and openly with patients, so that they can make an informed choice about their care.
Written by Vimalaprabha